Retin-A and Antibiotics Before Considering Other Acne Treatments?

My 14-year-old son has acne. The dermatologist recommended Accutane but I'm concerned about the side effects. Should we start with antibiotic and Retin-A, and if that doesn't help, consider other options? He already has some scarring from the acne.

Doctor Answers (1)

Treatment for Acne

+1

If your dermatologist is recommending Accutane, your son may be an appropriate candidate for Accutane based upon the severity of his condition. However, in my practice, we typically try topicals such as Retin A and oral antibiotics such as doxyxcycline before committing to Accutane. Accutane is a big committment and carries serious side effects so that any time prescribed you need to be informed of these risks, and , would suggest trying less risky medicine first and once that doesnt work and Acne severe enough, then go to Accutane. These are issues a dermatologist and patient must work through together and is better off discussing with your dermatologist in person.


West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.